J Korean Soc Pediatr Endocrinol Search

CLOSE


Ann Pediatr Endocrinol Metab > Volume 16(3); 2011 > Article
DOI: https://doi.org/10.6065/jkspe.2011.16.3.196   
A Case of Thyrotoxic Periodic Paralysis in Adolescent with Graves' Disease.
Ki Won Oh, Jin Young Jeong, Joon Sung Kim
Department of Pediatrics, Ulsan University Hospital, University of Ulsan College of Medicine, Ulsan, Korea. pedkjs@uuh.ulsan.kr
Abstract
Thyrotoxic periodic paralysis (TPP) is a rare complication of hyperthyroidism characterized by recurrent paralysis of skeletal muscle and hypokalemia caused by a massive intracellular shift of potassium. TPP mainly affects young male patients of Asian descent. We describe a case of TPP in a 14-year-old girl who presented with palpitation and intermittent weakness of the lower extremities especially after physical exercises. The patient showed sinus tachycardia, proximal weakness of both legs and a severe hypokalemia. Thyroid function tests showed hyperthyroidism, and thyroid scan revealed diffusely enlarged goiter consistent with Graves' disease. After the management with antithyroid drug, beta-adrenergic blocker and potassium supplementation for TPP, she has remained euthyroid state and symptom free on the follow-up. TPP should be considered in children with acute paralysis of skeletal muscle and hypokalemia, also thyroid function should be evaluated.
Keywords: Hyperthyroidism;Hypokalemic periodic paralysis;Adolescent


ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
AUTHOR INFORMATION
Editorial Office
#510, DoosanBearstel 381, Gangnam-daero, Seocho-gu, Seoul 06620, Korea
Tel: +82-2-3471-4268    Fax: +82-2-3471-4269    E-mail: kspe.editor@gmail.com                

Copyright © 2019 by Korean Society of Pediatric Endocrinology. All rights reserved.

Developed in M2community

Close layer
prev next